Texas, 2012

High Wind in Texas, May 23 to 24, 2012

May 23 to 24, 2012 · NWS MAF · 3 events in 1 county or zone

Increased mid level westerly winds at the base of an upper trough which passed through the northern Rocky Mountains resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increased mid level westerly winds at the base of an upper trough which passed through the northern Rocky Mountains resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 4:24 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, May 23, 4:24 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 AM CDT WED MAY 23 2012

.DISCUSSION...

&&

.AVIATION...
VFR. SURFACE TROUGH WILL PUSH EAST ACROSS THE AREA TODAY WITH
WIND BECOMING WESTERLY BEHIND IT. BY MIDDAY STRONGER WINDS ALOFT
WILL MIX DOWN TO THE SURFACE PRODUCING GUSTY CONDITIONS AT ALL TAF
SITES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM NOON TODAY TO 6 AM MDT THURSDAY FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM
     CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...CRANE...DAVIS/APACHE MOUNTAINS AREA...ECTOR...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...MIDLAND...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT THURSDAY FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&
Hazardous weather outlook, May 23, 2:13 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CDT WED MAY 23 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
413 AM CDT WED MAY 23 2012 /313 AM MDT WED MAY 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT... DRY... AND WINDY CONDITIONS TODAY WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT TODAY
THROUGH THIS EVENING FOR SOUTHEAST NEW MEXICO... THE GUADALUPE AND
DAVIS MOUNTAINS... UPPER TRANS PECOS... AND THE WESTERN PERMIAN
BASIN. VERY WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE
GUADALUPE MOUNTAINS AND SURROUNDING AREAS. A HIGH WIND WARNING IS
IN EFFECT TODAY FOR THE GUADALUPE MOUNTAINS WITH A WIND ADVISORY
FOR THE SOUTHEAST NEW MEXICO PLAINS... VAN HORN REGION... AND
DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN THURSDAY. A
FIRE WEATHER WATCH IS IN EFFECT THURSDAY FOR SOUTHEAST NEW
MEXICO... THE GUADALUPE MOUNTAINS... VAN HORN/HWY 54 CORRIDOR...
AND PORTIONS OF THE UPPER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 23, 6:48 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 SW MARATHON           30.19N 103.26W
05/22/2012  E1.75 INCH       BREWSTER           TX   PUBLIC

            PEA TO GOLF BALL SIZED HAIL COVERED THE GROUND.

&&

AKL

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 23, 8:51 AM MST to May 24, 11:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Many hours of high winds occurred through Guadalupe Pass with gusts varying between 58 and 66 mph.

High Wind, Guadalupe Mountains of Culberson County

When
May 23, 9:00 AM MST to May 24, 7:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Many hours of high winds occurred at the Guadalupe Peak RAWS site in the higher elevations of the Guadalupe Mountains, with gusts varying between 58 and 76 mph.

High Wind, Guadalupe Mountains of Culberson County

When
May 23, 10:00 AM MST to May 24, 4:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Sporadic high winds occurred at the Pinery RAWS site in the Guadalupe Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379207, 379206, 379205.